Alert archive / Michigan / Tornado Warnings in 2006
Tornado Warning 12, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this tornado warning at Sep 29, 2006, 11:18 AM EDT for Allegan County, Ottawa County, Michigan. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 29, 2006, 11:18 AM EDT (15:18 UTC)
- Expired
- Sep 29, 2006, 11:45 AM EDT
- In force
- 27 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Allegan County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 52 km from the middle of the area, began a volume at 15:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 29, 11:35 AM EDT | WATERSPOUT 0 | 5 W Holland, MI | A WATER SPOUT WAS SPOTTED JUST OFF SHORE OF CASTLE PARK IN HOLLAND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 3.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1146 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGRR 291520 TORGRR MIC005-139-291545- /O.NEW.KGRR.TO.W.0012.060929T1518Z-060929T1545Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1120 AM EDT FRI SEP 29 2006 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * TORNADO WARNING FOR... ALLEGAN COUNTY IN SOUTHWEST MICHIGAN OTTAWA COUNTY IN SOUTHWEST MICHIGAN * UNTIL 1145 AM EDT * AT 1116 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A A SHOWER WITH A WATERSPOUT COMING ONSHORE AS A TORNADO. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF SAUGATUCK...AND MOVING NORTHEAST AT 10 MPH. AN ADDITIONAL SHOWER PRODUCING A WATERSPOUT IS EXPECTED TO COME ONSHORE NEAR LAKETOWN TOWNSHIP. * LOCATIONS IMPACTED INCLUDE... ZEELAND...HOLLAND...FENNVILLE...CASTLE PARK AND BEECHWOOD. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS. LAT...LON 4291 8632 4245 8631 4255 8592 4300 8590 $$
2 follow-up statements
000 WWUS53 KGRR 291537 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1136 AM EDT FRI SEP 29 2006 MIC005-139-291545- /O.CON.KGRR.TO.W.0012.000000T0000Z-060929T1545Z/ ALLEGAN MI-OTTAWA MI- 1136 AM EDT FRI SEP 29 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1145 AM EDT FOR OTTAWA AND ALLEGAN COUNTIES... AT 1130 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM POSSIBLY PRODUCING A TORNADO OVER GANGES. THIS STORM WILL REACH FENNVILLE AROUND 1140 AM EDT. A SECOND THUNDERSTORM WITH A POSSIBLE TORNADO WAS 2 MILES SOUTHWEST OF HOLLAND. THESE THUNDERSTORMS WERE MOVING NORTHEAST AT 10 MPH. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS. LAT...LON 4291 8618 4246 8626 4255 8592 4300 8590 $$ MJS
000 WWUS53 KGRR 291545 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1145 AM EDT FRI SEP 29 2006 MIC005-139-291555- /O.EXP.KGRR.TO.W.0012.000000T0000Z-060929T1545Z/ ALLEGAN MI-OTTAWA MI- 1145 AM EDT FRI SEP 29 2006 ...THE TORNADO WARNING FOR OTTAWA AND ALLEGAN COUNTIES HAS EXPIRED... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4291 8618 4246 8626 4255 8592 4300 8590 $$ MJS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Sep 29, 9:52 AM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Sep 29, 9:52 AM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 952 AM EDT FRI SEP 29 2006 .UPDATED... DUE TO NUMEROUS REPORTS OF HAIL UP TO A HALF INCH IN DIAMETER AND SOME LIGHTNING...ALL THOSE REPORTED WERE NEAR THE LAKE MICHIGAN SHORE NORTH OF SOUTH HAVEN TO AS FAR NORTH AS MUSKEGON....I HAVE UPDATED THE ZONES TO REFLECT THESE STORMS. AS THE FLOW BECOMES MORE SOUTHWEST WITH THE PASSING OF THE SURFACE RIDGE... I WOULD EXPECT THESE STORMS TO MOVE TOWARD THE NORTHEAST. THERE IS A SHORTWAVE AS SEEN ON THE WATER VAPOR LOOPS AND IR IMAGES THAT SHOULD MOVE THROUGH OUR WESTERN CWA BY NOON. AFTER THAT I WOULD EXPECT THE SUBSIDENCE BEHIND THAT TO SIGNIFICANTLY DIMINISH THE SHOWER SO I HAVE SCT RAIN SHOWERS WITH ISOLATED THUNDERSTORMS UNTIL NOON THEN JUST RAIN SHOWERS OVER THE NW CWA AFTER THAT. && .GRR WATCHES/WARNINGS/ADVISORIES...NONE. WDM
Hazardous weather outlook, Sep 29, 10:04 AM EDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1004 AM EDT FRI SEP 29 2006 MIZ037>040-043>046-050>052-056>059-064>067-071>074-300915- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 1004 AM EDT FRI SEP 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS AND SCATTERED STRONG SHOWERS WITH HAIL UP TO A HALF INCH IN DIAMETER WILL MOVE ON SHORE FROM SOUTH HAVEN NORTHWARD... NEAR THE LAKE SHORE... UNTIL NOON. THE STORMS WILL MOVE TOWARD THE EAST NORTHEAST AROUND 25 MPH DURING THE LATE MORNING HOURS. COLD AIR FUNNEL CLOUDS ARE ALSO POSSIBLE THIS MORNING NEAR THESE STORMS. THE STORMS ARE THE RESULT OF AN UPPER AIR DISTURBANCE THAT WILL MOVE ACROSS SOUTHWEST MICHIGAN BY NOON. AFTER THAT ONLY SHOWERS ARE EXPECTED NORTH OF SOUTH HAVEN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT AND TUESDAY AS A COLD FRONT MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-300915- ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND- HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL- WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE- 1004 AM EDT FRI SEP 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT ISOLATED WATERSPOUTS ARE POSSIBLE THIS MORNING AND CANNOT BE RULED OUT THIS AFTERNOON. WAVES WILL BUILD AGAIN TONIGHT... TO 3 TO 5 FEET... AHEAD OF THE NEXT APPROACHING FRONT. THIS WILL POSE A THREAT TO SMALL CRAFT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LARGE WAVES WILL BE FREQUENT DURING THE PERIOD OF SUNDAY NIGHT THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT AND TUESDAY AS A COLD FRONT MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MEADE WDM
In the hours before
Special weather statement, Sep 29, 9:06 AM EDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 906 AM EDT FRI SEP 29 2006 MIZ037-038-043-044-050-056-057-064-065-071-072-291515- MASON-LAKE-OCEANA-NEWAYGO-MUSKEGON-OTTAWA-KENT-ALLEGAN-BARRY- VAN BUREN-KALAMAZOO- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...HART...FREMONT... MUSKEGON...JENISON...GRAND RAPIDS...HOLLAND...HASTINGS... SOUTH HAVEN...KALAMAZOO 906 AM EDT FRI SEP 29 2006 ...FUNNEL CLOUDS POSSIBLE ACROSS THE AREA... AT 900 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS OCCURRING OFFSHORE OF HOLLAND AND GRAND HAVEN. THESE SHOWERS ARE POTENTIALLY PRODUCING WATERSPOUTS OVER LAKE MICHIGAN. AS THESE SHOWERS MOVE ONSHORE...THE WATERSPOUTS WILL DIMINISH. SOME FUNNEL CLOUDS MAY PERSIST UP IN THE CLOUDS AS THE WATERSPOUTS DIMINISH...BUT THESE ARE NOT EXPECTED TO REACH THE GROUND ONCE ONSHORE OVER LAND. ADDITIONAL SHOWERS THAT DEVELOP OVER THE LAKE THIS MORNING WILL HELP TO CONTINUE THIS THREAT.
Local storm report, Sep 29, 11:14 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1114 AM EDT FRI SEP 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 AM WATER SPOUT 5 W GRAND HAVEN 43.06N 86.32W
09/29/2006 LMZ847 MI AIRPLANE PILOT
PILOT AT 1500 FT REPORTED A WATER SPOUT 5 MILES WEST OF
GRAND HAVEN.
1049 AM WATER SPOUT 5 W HOLLAND 42.77N 86.20W
09/29/2006 ALLEGAN MI AIRPLANE PILOT
PILOT AT 1500 FT REPORTED A WATER SPOUT THAT WAS PARTLY
RAIN WRAPED 5 MILES WEST OF HOLLAND MOVING EAST
NORTHEAST.
&&
BMARINOThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 9:14 PM EDT | Freeze Warning | GRR | Clare, Isabella, Lake, Mecosta, Newaygo, Osceola | 11 hr |
| Sep 29, 8:49 AM EDT | Special Marine Warning | GRR | 26 min | |
| Sep 29, 9:11 AM EDT | Special Marine Warning | GRR | 19 min | |
| Sep 29, 11:02 AM EDT | Special Marine Warning | GRR | 43 min | |
| Sep 29, 11:13 AM EDT | Special Marine Warning | GRR | 32 min |
Nearby
Tornado Warnings in Michigan, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.